🧒 Pediatric Appendicitis Score (PAS)
The Pediatric Appendicitis Score (PAS) stratifies appendicitis likelihood in children from eight clinical and laboratory items (0–10), guiding observation, imaging, or surgical referral.
The two physical-exam items (RLQ tenderness, cough/percussion/hopping pain) are weighted double, reflecting their stronger discriminating value. (original synthesis · not guideline verbatim)
Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.
When to use
Score migration, anorexia, nausea/vomiting, fever, RLQ tenderness (2), cough/percussion/hopping pain (2), leukocytosis, and neutrophilia; sum them. Use the band to triage to discharge, ultrasound, or surgical consult.
How it works
PAS = migration + anorexia + nausea + fever + 2×RLQ tenderness + 2×cough/percussion pain + WBC≥10 + neutrophils>7.5 (range 0–10). Bands: ≤3 low · 4–6 equivocal · ≥7 high.
Key points
- The two physical-exam items (RLQ tenderness, cough/percussion/hopping pain) are weighted double, reflecting their stronger discriminating value. (original synthesis · not guideline verbatim)
- PAS alone has only moderate sensitivity/specificity; an equivocal score (4–6) is an indication for ultrasound rather than direct operation or discharge.
- Serial re-examination over hours often resolves equivocal cases better than any single score; the tool supports, not replaces, surgical judgment.
References
- Samuel M. Pediatric appendicitis score. J Pediatr Surg. 2002;37(6):877-881.
- Di Saverio S, et al. WSES Jerusalem guidelines for diagnosis and treatment of acute appendicitis. World J Emerg Surg. 2020;15(1):27.
Worked calculation
The values below come from this tool's own example placeholders and are computed server-side with the formula shown on this page, so the arithmetic can be checked quickly. It demonstrates how to substitute values only — it is not clinical advice and not a real case.
| Pain migration to RLQ | Yes |
|---|---|
| Anorexia | Yes |
| Nausea or vomiting | Yes |
| Fever ≥ 38℃ | Yes |
| RLQ tenderness (2 pts) | Yes |
| Cough/percussion/hopping elicits RLQ pain (2 pts) | Yes |
| WBC ≥ 10×10⁹/L | Yes |
| Neutrophils > 7.5×10⁹/L (or left shift) | Yes |
→PAS10/10
- Risk:High risk
| Pain migration to RLQ | No |
|---|---|
| Anorexia | No |
| Nausea or vomiting | No |
| Fever ≥ 38℃ | No |
| RLQ tenderness (2 pts) | No |
| Cough/percussion/hopping elicits RLQ pain (2 pts) | No |
| WBC ≥ 10×10⁹/L | No |
| Neutrophils > 7.5×10⁹/L (or left shift) | No |
→PAS0/10
- Risk:Low risk
Frequently asked questions
- What is Pediatric Appendicitis Score (PAS)?
- The Pediatric Appendicitis Score (PAS) stratifies appendicitis likelihood in children from eight clinical and laboratory items (0–10), guiding observation, imaging, or surgical referral.
- How is Pediatric Appendicitis Score (PAS) calculated? What is the core formula?
- PAS = migration + anorexia + nausea + fever + 2×RLQ tenderness + 2×cough/percussion pain + WBC≥10 + neutrophils>7.5 (range 0–10). Bands: ≤3 low · 4–6 equivocal · ≥7 high.
- When is Pediatric Appendicitis Score (PAS) used?
- Score migration, anorexia, nausea/vomiting, fever, RLQ tenderness (2), cough/percussion/hopping pain (2), leukocytosis, and neutrophilia; sum them. Use the band to triage to discharge, ultrasound, or surgical consult.
- What are the key clinical points for Pediatric Appendicitis Score (PAS)?
- The two physical-exam items (RLQ tenderness, cough/percussion/hopping pain) are weighted double, reflecting their stronger discriminating value. (original synthesis · not guideline verbatim) PAS alone has only moderate sensitivity/specificity; an equivocal score (4–6) is an indication for ultrasound rather than direct operation or discharge. Serial re-examination over hours often resolves equivocal cases better than any single score; the tool supports, not replaces, surgical judgment.
- What are the limits and cautions when using Pediatric Appendicitis Score (PAS)?
- For licensed clinicians and clinical researchers. Interpret results with history, investigations and local protocols; not a diagnosis or prescription, and not a substitute for multidisciplinary decision-making or local guidelines.
- How is Pediatric Appendicitis Score (PAS) calculated in practice? Can you show a worked example?
- Inputs: Pain migration to RLQ Yes, Anorexia Yes, Nausea or vomiting Yes, Fever ≥ 38℃ Yes, RLQ tenderness (2 pts) Yes, Cough/percussion/hopping elicits RLQ pain (2 pts) Yes, WBC ≥ 10×10⁹/L Yes, Neutrophils > 7.5×10⁹/L (or left shift) Yes → Result: PAS 10 /10(Risk: High risk) Inputs: Pain migration to RLQ No, Anorexia No, Nausea or vomiting No, Fever ≥ 38℃ No, RLQ tenderness (2 pts) No, Cough/percussion/hopping elicits RLQ pain (2 pts) No, WBC ≥ 10×10⁹/L No, Neutrophils > 7.5×10⁹/L (or left shift) No → Result: PAS 0 /10(Risk: Low risk)